Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

On antidepressants, why the jaw pain?

Asked by Janet A, Albuquerque, New Mexico

Open quote
Close quote

I have been on antidepressants for many years and have taken almost every kind of selective serotonin reuptake inhibitors. One side effect I developed is temporomandibular joint disease symptoms and tinnitus. I also recently have been diagnosed with attention-deficit (hyperactivity) disorder. All of these medications aggravate my TMJ. The only medication that has helped me in the past is Valium. I am now taking clonazepam with less effectiveness. How common are TMJ symptoms and tinnitus with both of these medications? Any suggestions on how can I get relief for my jaw pain and ringing in my ears?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Janet,

Your story really points out how challenging clinical medicine can be in terms of deciding what causes what. Depression, ADHD, tinnitus and TMJ all cluster together, meaning that when someone has one, they are at increased risk for the rest. It is also true that antidepressants have occasionally been reported to cause tinnitus, and we know that they can cause teeth grinding, which can worsen TMJ. And yet antidepressants have also been widely used to treat tinnitus and TMJ.

So in your case, you may be one of the rare people who respond to antidepressants with tinnitus/TMJ, or it may be that you have underlying tinnitus and TMJ associated with your depression that the antidepressants are not adequately addressing. Your question suggests that the tinnitus/TMJ gets worse when you take antidepressants. If you've noticed this consistently, it may well be that you are one of the rare people who have tinnitus/TMJ as an antidepressant side effect.

Medicines like clonazepam and Valium (diazepam) can help TMJ and tinnitus, and if you are finding them of benefit, at least that's a start. Your doctor probably has you on clonazepam instead of Valium because it is less psychologically addictive.

I can make only a general recommendation to your question of obtaining more relief. We know that depression makes TMJ/tinnitus worse, and God knows tinnitus especially can really make people depressed. This strongly points to the fact that you need a two-pronged approach: You need to work on resolving the depression and getting the TMJ/tinnitus treated. I would start by focusing on each independently. I'd see an ear, nose and throat doctor to get state of the art treatment for the tinnitus/TMJ, and I'd discuss seriously with a mental health clinician how to best treat depression without antidepressants. In this regard, many behavioral interventions work as well as medications. This has been shown repeatedly for psychotherapy, for example.

Even if you are successful in making progress on only one front (i.e. either the depression or tinnitus/TMJ), you will get relief in the other!

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.